Rebound headaches, also referred to as "medication overuse headaches", are caused by frequent use of headache medication.
Taking more of the drug to treat the new headache leads to progressively shorter periods of pain relief and results in a pattern of recurrent chronic headache. The pain from medication overuse headache ranges from moderate to severe and may occur with nausea or irritability. It may take weeks for these headaches to end once the medication is stopped.
The overuse of analgesics, barbiturate, ergotamines and triptans can all lead to medication overuse headaches. To stop rebound headaches, the dose of the headache medication must be reduced or stopped. In most cases, the headaches will get worse before they get better.
Drug dependency may be a risk factor for any drug that results in rebound headaches, and you may experience withdrawal symptoms such as nervousness, restlessness, nausea, vomiting, insomnia or constipation. But it doesn't last forever. Within a week to 10 days, your headaches may become less intense and less frequent. With perseverance, most people break the rebound-headache cycle within two to six months.
Your doctor may prescribe various treatments to help alleviate headache pain and the side effects associated with withdrawal. Dihydroergotamine, an injectable ergot, helps relieve rebound-headache pain during the withdrawal process. D.H.E. can also be used later on for the treatment of migraines, because it doesn't have the same risk of rebound headaches as other medications do. However, doctors may use other treatments instead of D.H.E., such as brief courses of corticosteroids or nonsteroidal anti-inflammatory drugs (NSAIDs).
Reference: National Institute of Neurological Disorders and Stroke
- Show All